Format

Send to

Choose Destination
See comment in PubMed Commons below
Nat Prod Commun. 2014 Aug;9(8):1211-6.

Warfarin interactions with medicinal herbs.

Abstract

Recognition of the adverse effects of medicinal herbs is not routine and the reports on such effects are even less frequent in clinical practice. Potential herb-drug interactions are of a major safety concern, especially for drugs with narrow therapeutic indices like warfarin, which can lead to severe adverse reactions that are sometimes life-threatening. The interactions between warfarin and medicinal herbs described in the literature have been summarized in this paper relying on Medline database (via PubMed) using the key words: warfarin, herbal supplements and interactions. The references on the analyzed literature have been investigated in order to collect the existing data. The case reports with severe adverse effects such as spontaneous postoperative bleeding, formation of hematomas, hematemesis, melena, thrombosis, subarachnoid hemorrhage and/or subdural hematomas after concomitant use of warfarin and the medicinal herbs: Panax ginseng, Hypericum perforatum, Salvia milthiorizza, Gingko biloba, Serenoa repens, Angelica sinensis, Vaccinium species, Allium sativum, Zingiber officinale, Tanacetum parthenium, Lucium barbarum, Matricaria chamomilla, Boswellia serrata and Camellia sinensis have been estimated. Some of the interactions between warfarin and medicinal herbs have been well assessed proving that they are closely-dependent. The interactions between warfarin and medicinal herbs, not generally reported in previous reviews, are presented in our review. The health professionals who are involved in treating the patients are expected to be fully informed about the interactions between warfarin and medicinal herbs in order to minimize the health risks of the patients.

PMID:
25233607
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center